Alert archive / New York / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 29, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 27, 2005, 5:14 PM EDT for Rockland County, New York. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2005, 5:14 PM EDT (21:14 UTC)
- Expired
- Jul 27, 2005, 6:00 PM EDT
- In force
- 46 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Rockland County, NY
The radar
The Brookhaven radar (KOKX), 109 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:40 PM EDT | TSTM WND DMG | New City, NY | TREES AND POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:10 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1290 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KOKX 272114
SVROKX
NYC087-272200-
/O.NEW.KOKX.SV.W.0029.050727T2114Z-050727T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
514 PM EDT WED JUL 27 2005
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROCKLAND COUNTY IN SOUTHEAST NEW YORK.
* UNTIL 600 PM EDT.
* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SLOATSBURG...AND MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR POMONA BY 525 PM EDT.
NEAR HAVERSTRAW BY 530 PM EDT.
5 MILES NORTH OF UPPER NYACK BY 535 PM EDT.
THE TOWNS OF HILLBURN...MONTEBELLO...AIRMONT...VIOLA...WESLEY
HILLS...SPRING VALLEY...NEW HEMPSTEAD...HILLCREST...NEW SQUARE AND
MOUNT IVY ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
LAT...LON 4120 7423 4108 7434 4108 7405 4108 7389
4123 7394
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:25 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 27, 1:25 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
125 PM EDT WED JUL 27 2005
.NEAR TERM (REMAINDER OF TODAY AND TONIGHT)...
A COLD FRONT CONTINUES TO ADVANCE ON THE REGION FROM THE NORTHWEST
WHILE THE STRATUS CONTINUES TO HAND TOUGH OVER THE FAR EASTERN
ZONES. ITS DISSIPATION IS UNLIKELY AT THIS ADVANCED HOUR IN THE DAY
AND INDEED AS THE SUN LOWERS...THIS DECK MAY WELL BEGIN TO SPREAD
OVER MORE OF THE LAND MASS.
WITH REGARD TO HEAT AND HUMIDITY...ADVISORY WILL REMAIN IN EFFECT
UNTIL AT LEAST 6 PM ALTHOUGH WE MAY HAVE TO EXTEND A BIT LONGER FOR
SOME LOCATIONS. HEAT INDICES REACHED 100 TO 110 ACROSS A GOOD
PORTION OF THE AREA. THIS WILL BE THE LAST DAY OF THE HEAT AND
HUMIDITY AS THE COLD FRONT WILL USHER IN A CHANGE OF AIRMASS
OVERNIGHT.
THUNDERSTORMS...CONVECTION CHANCES REMAIN VERY GOOD THROUGH THIS
EVENING AS COLD FRONT AND LEE SIDE TROF ADVANCES ON THE REGION. SPC
HAS THE ENTIRE TRI-STATE REGION UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS AND HAS JUST ISSUED A SEVERE THUNDERSTORM WATCH FOR
THE ENTIRE TRI-STATE REGION.
ABUNDANT LOW LEVEL MOISTURE AND STRONG PREFRONTAL HEATING HAVE LEAD
TO CAPES AROUND 2000 J/KG. THIS COMBINED WITH EVENTUAL DEEP LAYER
SHEAR VALUES OF 30-45 KT WILL HELP STORM ORGANIZATION. STORMS ARE
DEVELOPING NEAR THE COLD FRONT IN THE FORM OF A SQUALL LINE WHICH IS
MOVING IN AN EAST SOUTHEASTERLY DIRECTION.
WESTERN AREAS SHOULD SEE SOME ACTION BY LATE AFTERNOON WHILE THE FAR
EASTERN AREAS WILL NEED TO WAIT UNTIL LATE THIS EVENING. MAIN THREAT
WITH THE STORMS THROUGH THE EVENING HOURS WILL BE DAMAGING WINDS.
HAIL WILL BE POSSIBLE BUT ONLY WITH STORMS FEATURING SOME VERY
STRONG UPDRAFTS. TORRENTIAL RAINS CAN BE EXPECTED WITH AT LEAST SOME
LOCALIZED FLOODING ISSUES. THE SQUALL LINE WILL SWEEP OFFSHORE LATER
THIS EVENING WITH ONLY SOME SCATTERED SHOWERS EXPECTED IN ITS WAKE.
&&
.SHORT TERM (THURSDAY THROUGH FRIDAY)...
NO BIG CHANGES HERE BUT THIS WILL BE DEPENDENT ON HOW FAR SOUTH THE
COLD FRONT GETS BEFORE STALLING OUT.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
A FRONTAL BOUNDARY WILL EXTEND FROM WEST TO EAST ACROSS THE MID
ATLANTIC REGION THROUGH MONDAY. THIS BOUNDARY WILL FEATURE SOME LOW
PRESSURE DISTURBANCES RIDING EASTWARD ALONG IT. THE POSITION OF THIS
FRONT AND JUST HOW FAR NORTH THESE DISTURBANCES WILL WAVE THE
FRONT...WILL DETERMINE THE EXTENT OF CLOUDS AND THREAT OF SHOWERS
FOR OUR REGION DURING THIS PERIOD. FOR THE TIME BEING THIS THREAT
APPEARS MINIMAL WITH BEST CHANCE JUST SOUTH OF THE CWA. TUESDAY WILL
FEATURE A COLD FRONT APPROACHING FROM THE NORTHWEST. THIS FRONT
MOVES THROUGH THE LOCAL AREA TUESDAY NIGHT WITH A STRONG HIGH
FORECASTED TO BUILD IN FROM THE NORTHWEST DURING WEDNESDAY. STAYED
VERY CLOSE TO HPC SOLUTION THROUGH THE EXTENDED PERIOD WITH ONLY
SOME MINOR TWEAKS TO POPS.
&&
.MARINE...
FOG LOCATED ACROSS EASTERN PORTIONS OF THE COASTAL WATERS WILL
CONTINUE TO AFFECT THE COASTAL WATERS THRU THIS EVENING WITH VSBY
LOCALLY BELOW 1 NM. OTHERWISE...SEAS EAST OF FIRE ISLAND INLET WILL
RUN ABOUT 5 FEET THROUGH TONIGHT WITH SOUTHWEST WINDS CONTINUING
UNTIL LATE THIS EVENING. A COLD FRONT WILL THEN MOVE ACROSS THE
COASTAL WATERS THIS EVENING. SEAS SHOULD THEN SUBSIDE LATE TONIGHT
OR THU. THUNDERSTORMS...SOME OF WHICH COULD PRODUCE STRONG GUSTY
WINDS LIKELY AHEAD OF THE FRONT LATE THIS AFTERNOON AND INTO THIS
EVENING. OTHERWISE NO PROBLEMS WITH WINDS THROUGH THE PERIOD.
&&
.AVIATION...
COLD FRONT APPROACHING FROM THE WEST THIS AFTERNOON IS EXPECTED TO
TRIGGER SHOWERS AND STRONG THUNDERSTORMS (AROUND 20Z AT KSWF AND
PROGRESSING TO THE EAST) ACROSS THE AREA. A LINE OF SHOWERS HAS
ALREADY DEVELOPED ACROSS CENTRAL NY AND PA AND IS MOVING EAST. THIS
LINE MAY DEVELOP INTO A SQUALL LINE AS IT MOVES INTO THE REGION. THE
MAIN THREAT WITH THESE STORMS IS DAMAGING WINDS IN EXCESS OF 50
KT...BUT WILL KEEP THIS OUT OF TERMINAL FORECASTS UNTIL IT BECOMES
MORE APPARENT IF AND WHERE IT WILL OCCUR. OTHERWISE...MVFR VSBY
EXPECTED TO PREVAIL IN HAZE AT MOST TERMINALS UNTIL THE SHOWERS AND
THUNDERSTORMS ARRIVE. THERE ALSO APPEARS TO BE SOME LOW LEVEL
CONVERGENCE THROUGH THE NYC AREA AND CU HAS DEVELOPED ALONG THIS
BOUNDARY AS A RESULT. WOULDN/T BE SURPRISED TO SEE SOMETHING
TRIGGERED BY THIS OVER THE NEXT FEW HOURS...BUT WILL KEEP A CLOSE
EYE AND AMEND ACCORDINGLY. COLD FRONT MOVES EAST OF THE AREA BETWEEN
04Z AND 06Z SHIFTING WINDS TO THE N AND BRINGING A RETURN TO VFR
CONDITIONS FOR THE REMAINDER OF THE TAF PERIOD.
&&
.HYDROLOGY...
ANY THUNDERSTORM THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
TORRENTIAL DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLASH FLOODING.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE TSTM WATCH UNTIL 8 PM...CTZ005>012.
NY...SEVERE TSTM WATCH UNTIL 8 PM...NYZ067>081.
HEAT ADVISORY UNTIL 6 PM...NYZ071>076.
NJ...SEVERE TSTM WATCH UNTIL 8 PM...NJZ002>006-011.
HEAT ADVISORY UNTIL 6 PM...NJZ003>006-011.
MARINE...SEVERE TSTM WATCH UNTIL 8 PM...ANZ330-335-338-350-353-355.
SMALL CRAFT ADVISORY FOR ROUGH SEAS...ANZ350-353.
&&Hazardous weather outlook, Jul 27, 5:04 AM EDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 504 AM EDT WED JUL 27 2005 NJZ003>006-011-NYZ071>076-281003- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY- RICHMOND (STATEN IS.) NY-SOUTHERN WESTCHESTER NY-UNION NJ- 504 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NEW YORK CITY...MOST OF NORTHEASTERN NEW JERSEY...AND SOUTHERN WESTCHESTER COUNTY... .DAY ONE...TODAY AND TONIGHT... A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE SEE NYCNPWOKX FOR DETAILS. ALSO...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE ENTIRE TRI-STATE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ANZ330-335-338-355-CTZ005>012-NJZ002-NYZ067>070-077>081-281003- NASSAU NY-NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT- NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT- NORTHERN WESTCHESTER NY-NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY- ROCKLAND NY-SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT- SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT- SOUTHWEST SUFFOLK NY-WESTERN PASSAIC NJ- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 504 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER HUDSON VALLEY... SOUTHERN CONNECTICUT...LONG ISLAND...WESTERN PASSAIC COUNTY IN NEW JERSEY...LONG ISLAND SOUND...NEW YORK HARBOR...AND THE COASTAL WATERS WEST OF FIRE ISLAND INLET. .DAY ONE...TODAY AND TONIGHT... HEAT INDICES WILL RISE TO AROUND 100 DEGREES DURING THIS AFTERNOON OVER LAND AREAS AWAY FROM THE SHORE. ALSO...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND TORRENTIAL DOWNPOURS. PLEASE SEE NYCSPSOKX AND NYCAFDOKX FOR MORE DETAILS ON THE HEAT AS WELL AS THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ANZ350-353-281003- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- 504 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS EAST OF FIRE ISLAND INLET. .DAY ONE...TODAY AND TONIGHT... A SMALL CRAFT ADVISORY IS IN EFFECT. PLEASE SEE NYCCWFOKX FOR DETAILS. ALSO...STRONG TO SEVERE THUNDERSTORMS MAY ENTER THE REGION THIS AFTERNOON AND EVENING. PLEASE SEE NYCSPSOKX FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 27, 2:35 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 235 PM EDT WED JUL 27 2005 NYZ067-271915- ORANGE- 235 PM EDT WED JUL 27 2005 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE COUNTY... AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MIDDLETOWN...AND MOVING EAST AT 25 MPH. THE STORM WILL MAINLY IMPACT THE NORTHERN HALF OF ORANGE COUNTY. DAMAGING WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DSW
Special weather statement, Jul 27, 4:42 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 442 PM EDT WED JUL 27 2005 NJZ002-NYZ067-272130- ORANGE-WESTERN PASSAIC- 442 PM EDT WED JUL 27 2005 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE AND PASSAIC COUNTIES... AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF UNIONVILLE...OR 11 MILES SOUTH OF PORT JERVIS...AND MOVING EAST AT 25 MPH. THIS STORM WILL BE... 5 MILES SOUTH OF UNIONVILLE BY 450 PM EDT. NEAR WARWICK BY 515 PM EDT. NEAR GREENWOOD LAKE BY 520 PM EDT. 6 MILES SOUTH OF MONROE BY 530 PM EDT. DAMAGING WINDS UP TO 50 MPH...INTENSE CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. DSW
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 4:59 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 46 min |
| Jul 27, 5:25 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 50 min |
| Jul 27, 5:34 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 41 min |
| Jul 27, 6:05 PM EDT | Special Marine Warning | OKX | 55 min | |
| Jul 27, 6:14 PM EDT | Severe Thunderstorm Warning | OKX | Nassau | 46 min |
| Jul 27, 6:16 PM EDT | Special Marine Warning | OKX | 59 min | |
| Jul 27, 7:09 PM EDT | Special Marine Warning | OKX | 66 min |
Nearby
Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.